Hail, Clay
- When
- July 27, 3:56 PM CST
- Where
- Clay County, 0.89 mi SE of Dale Hollow Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.590, -85.340
Dime to nickel sized hail at Willow Grove recreational area.
A sequence of severe thunderstorms moved through portions of extreme northeast Middle Tennessee in the late afternoon of July 27th. Shortly thereafter, a second complex of severe storms developed and moved south out of Kentucky to impact most of Middle Tennessee during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A sequence of severe thunderstorms moved through portions of extreme northeast Middle Tennessee in the late afternoon of July 27th. Shortly thereafter, a second complex of severe storms developed and moved south out of Kentucky to impact most of Middle Tennessee during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 27, 12:41 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 141 PM CDT SUN JUL 27 2014 .DISCUSSION... TORNADO WATCH UNTIL 7 PM CDT UPPER CUMBERLAND AND A FEW COUNTIES IN NORTHEAST MIDDLE TENNESSEE NEAR THE KENTUCKY BORDER. CLOSEST CONVECTION AT THIS TIME IS LAKE CUMBERLAND IN EAST CENTRAL KENTUCKY WITH MORE CONVECTION OVER EASTERN KENTUCKY. STILL BELIEVE WEST AND MIDDLE TENNESSEE REMAIN CAPPED OFF WITH TEMPS AT 700 MBARS CURRENTLY AT +12 DEGREES CELSIUS CONTINUES TO HOLD DOWN DEVELOPMENT...WITH COOLER TEMPS THROUGH THE MID LEVELS ACROSS EASTERN KENTUCKY WHERE CONVECTION IS ON-GOING. THINK WE ARE GOING TO HAVE TO WAIT ON COOL FRONT TO OUR NORTH TO GIVE A KICK AND CRANK STORMS UP ALONG KENTUCKY BORDER BACK THIS WAY IN THE 22Z-24Z TIME FRAME. STORMS SHOULD WORK DOWN ALONG INTERSTATE 40 AND INTO THE NASHVILLE AREA BY 02Z...AND THEN WORK ON DOWN THROUGH MIDDLE TENNESSEE AS WE GO TOWARD MIDNIGHT. A FEW STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT IN WATCH AREA. COOL FRONT WILL BE SOUTH OF MIDDLE TENNESSEE MONDAY MORNING WITH SURFACE HIGH BUILDING INTO THE AREA. UPPER FLOW WILL REMAIN NORTHWESTERLY DOWN THROUGH MIDDLE TENNESSEE MUCH OF THE WORK WEEK AS UPPER RIDGE BUILDS THROUGH THE WESTERN U.S. THIS WILL KEEP TEMPS BELOW SEASONAL NORMALS HERE IN MIDDLE TENNESSEE WITH LITTLE CHANCE OF RAIN UNTIL THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 68 84 61 81 / 40 10 05 0 CLARKSVILLE 64 82 56 82 / 30 10 05 0 CROSSVILLE 66 76 57 75 / 40 10 05 0 COLUMBIA 69 86 61 82 / 40 10 05 0 LAWRENCEBURG 69 86 61 82 / 30 10 05 0 WAVERLY 65 84 58 83 / 40 10 05 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && BOYD 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 741 AM CDT SUN JUL 27 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-281000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 741 AM CDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE THIS AFTERNOON AND TONIGHT AS A COLD FRONT PASSES THROUGH THE REGION. THE THREAT IS GREATEST IN THE NORTHEAST COUNTIES. THE MOST LIKELY TIME FOR STRONG TO SEVERE STORMS WILL BE LATE THIS AFTERNOON IN THE NORTHWEST COUNTIES...UNTIL AROUND MIDNIGHT IN THE FAR SOUTHEAST COUNTIES. IT WILL ALSO BE A PARTICULARLY HOT AND HUMID DAY. THE AFTERNOON HEAT INDEX WILL BE BETWEEN 100 AND 102 DEGREES ACROSS ALL AREAS EXCEPT FOR THE PLATEAU. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 49
The Nashville radar (KOHX), 116 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
31 thunderstorm wind, 4 hail, 3 lightning. Local standard time, as filed.
Dime to nickel sized hail at Willow Grove recreational area.
Trees and power lines were reported down south and southwest of Jamestown.
Quarter sized hail was reported by a trained spotter in Jamestown.
A tree fell onto a house and car on Old Allardt Road just southeast of Jamestown.
A tree was reported down with power outages at West Briar Avenue.
A tree was reported down on Highway 31 and Gifford Lane in Bethpage. A few other trees were also reported down but not blocking roadways in Bethpage.
Three trees were reported down in the yard of a home in the town of Adams. Report via Facebook.
A tree was reported down on Johnny Spears Road.
A tree was reported down as well as a small flag pole in White House. Report via Facebook.
A tree was reported down in Coopertown.
Trees were reported down across portions of southern White House.
Most of Fentress County without power. Numerous trees were reported blocking roadways across the county.
A tree was reported down on Lickton Pike near Goodlettsville.
A trained spotter reported nickel sized hail 2 miles southwest of Gallatin.
A tree was reported down on Hunters Crossing Road blocking the roadway.
A tree was reported down at the intersection of Greenhill Road and Windtree Trace blocking the intersection.
A tree was down at the intersection of Estes Road and Luchan Road. The tree was blocking the intersection.
A tree was blocking the roadway at Bradshaw Road and NW Williams Road.
A tree was reported down on Saundersville Road near Old Hickory Lake.
A tree was reported down across Old Hunters Point Pike blocking the roadway.
A house was struck by lightning at 1625 Stokley Lane with power outages in the area.
Power lines were reported down on Hill Street in Lebanon.
A barn was struck by lightning on Magnolia Estates Blvd in Mount Juliet. Only minor damage reported.
A house was struck by lightning on Hidden Ridge Circle in Mount Juliet. Only minor damage reported.
A tree was snapped and fell onto a carport badly damaging two cars and the carport. Report via Facebook.
A tree was reported down on power lines on the north side of Cookeville.
A tree was reported down on Chandler Road and Old Lebanon Dirt Road in Hermitage.
Multiple trees and power lines were reported down on Tulip Grove Road just south of Chandler Road due to an apparent downburst. Tulip Grove Road was closed between Chandler Road and Old Lebanon Dirt Road. The community of Walden Woods was affected the most.
Multiple trees were reported down on Tidwell Switch Road. Power outages were also reported in Bon Aqua. Report via Facebook.
A tree fell onto a house and car on Cornwell Avenue in Watertown causing significant damage.
Numerous trees reported down across roadways in area of Cookeville Highway and Pine Grove Road with several homes damaged.
A tree was reported down in the Jackson Valley Subdivision near Antioch.
A few trees were reported down across the county. A tree was blocking the roadway at the 2600 block of Oak Grove Road. Several trees were down at Terrace Drive and Cedar Lane in Sparta. A power pole was snapped in half across Fred Hill Road. Crossville Highway also had trees down along the roadway. Reports obtained from Emergency Management and Amateur Radio.
A tree was reported to have fallen on a house in the town of Lyles. Report via Facebook.
Dime to nickel sized hail with power outages reported in Sparta.
Very large limbs to trees were snapped. Trained Spotter reported an 18 inch diameter tree branch had snapped in Sparta.
Power lines were reported down along Jacksboro Road in Centertown. Report via Facebook.
A tree was reported down on Old Shelbyville Road in McMinnville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534511, 534523, 534512, 534528, 534530, 534562, 534601, 534563, 534614, 534596, 535152, 534604, 534597, 534514, 534610, 534616, 534606, 534607, 534620, 534617, 534519, 534611, 534521, 534522, 534605, 534612, 534598, 534619, 534624, 534609, 534615, 534600, 534602, 534618, 534518, 534623, 534621, 534622.